Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 22, 2001, 2:49 PM EDT for Louisa County, Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 2001, 2:49 PM EDT (18:49 UTC)
- Expired
- May 22, 2001, 3:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Louisa County, VA
The radar
The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 2:55 PM EDT | Hail 1 | Mineral, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 1:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS51 KAKQ 221850 SVRAKQ VAC109-221915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 249 PM EDT TUE MAY 22 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUISA COUNTY IN CENTRAL VIRGINIA * UNTIL 315 PM EDT * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF CUCKOO...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR CUCKOO AND LOUISA AIRPORT AT 250 PM MINERAL AND PENDLETON AT 255 PM FREDERICKS HALL AT 300 PM WARES CROSSROADS AT 305 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. $$ CULLEN && LAT...LON 3798 7811 3785 7795 3800 7769 3812 7792
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 11:10 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, May 22, 11:10 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1110 AM EDT TUE MAY 22 2001 QUIET AND SLOWLY HEATING UP OVR MOST OF CWA THIS MORNING. ENTIRE CWA IN WARM SECTOR AND LO LVL S-SW FLO INCREASING. CAPES ATTM RUNNING 3000+ IN AKQ-LYH QUADRANT AND LI'S -3. CDFNT ROUGHLY ALONG TN/VA LINE AND A GOOD BIT UNTAPPED ENERGY SITTING OVR SRN ZNS. SOME QUESTION STILL AS TO HOW MUCH SVR POTENTIAL EXISTS AND OVR HOW MUCH OF CWA. WOULD BE MORE CONCERNED IF TEMPS WERE A BIT WARMER INCREASING LAPSE RATES BUT WE ARE STILL SVRL HRS AWAY FM MAX HEATING. WND PROFILES ARE UNIDIRECTIONAL WITH SPEED SHEAR THRU LOWEST 2KM SUGGESTING MUTIL-CELL STORMS. FOR UPDATE WL MENTION SVR OVR WRN HALF OF ZONES AND ADD WNDS&HAIL. MADE SLIGHT POP CUT FOR 1ST PD GIVEN SLOWER PRECIP ADVANCE. MOST TEMPS LOOKING OK. FCSTID = 71 SBY 78 60 75 54 / 40 60 10 0 OXB 80 60 72 54 / 40 60 10 0 ECG 83 64 78 58 / 50 60 10 0 ORF 80 64 76 60 / 40 60 10 0 PHF 80 60 75 55 / 40 60 10 0 AKQ 84 62 78 56 / 50 60 10 0 RIC 81 58 77 54 / 50 60 0 0 FVX 81 58 77 54 / 50 60 0 0 .AKQ... MD...NONE. NC...NONE. VA...NONE. SCHUMANN
In the hours before
Special weather statement, May 22, 11:40 AM EDT, 3 hours 9 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-222345- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1140 AM EDT TUE MAY 22 2001 ...SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING... THERE IS A RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHEAST AND CENTRAL VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE EASTERN SHORE. DAMAGING WIND GUSTS UP TO 60 MPH...AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THE STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH INTO NORTH CAROLINA. EVENTUALLY THE THUNDERSTORM THREAT WILL PROGRESS EASTWARD INTO THE EVENING. NO WATCHES ARE IN EFFECT AT THIS TIME FOR THESE LOCATION...BUT A SEVERE THUNDERSTORM WATCH IS LIKELY BEFORE 4 PM FOR SOUTH CENTRAL VI4RGINIA AND NORTHEAST NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SCHUMANN
Special weather statement, May 22, 1:55 PM EDT, 54 minutes before
MDZ021>025-VAZ048-049-060>094-221730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 155 PM EDT TUE MAY 22 2001 SEVERE THUNDERSTORM WATCH NUMBER 274 IS IN EFFECT UNTIL 800 PM EDT FOR THE FOLLOWING AREAS...ALL SOUTH CENTRAL VIRGINIA EXCEPT THE TIDEWATER REGION AND LOWER EASTERN SHORE. AT THIS TIME THE FAVORED LOCATION FOR FIRST THUNDERSTORM DEVELOPMENT WILL BE ALONG AND WEST OF I95 FROM RICHMOND SOUTH TO THE NORTH CAROLINA AND VIRGINIA BORDER. EVENTUALLY THE THUNDERSTORM THREAT WILL PROGRESS EASTWARD INTO THE EVENING AND ADDITIONAL WATCHES MAY BE ISSUED. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHE OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES ON THE DEVELOPMENT OF THESE STORMS. SCHUMANN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:51 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna, Louisa | 24 min |
| May 22, 6:09 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland | 21 min |
| May 22, 6:18 PM EDT | Severe Thunderstorm Warning | AKQ | Essex, Richmond | 12 min |
| May 22, 6:33 PM EDT | Severe Thunderstorm Warning | AKQ | Westmoreland | 12 min |
| May 22, 6:50 PM EDT | Tornado Warning | AKQ | Caroline | 25 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.